Optical catastrophes of the swallowtail and butterfly beams

Zannotti Alessandro, Diebel Falko, Boguslawski Martin, Denz Cornelia

Research article (journal) | Peer reviewed

Abstract

We experimentally realize higher-order catastrophic structures in light fields presenting solutions of the paraxial diffraction catastrophe integral. They are determined by potential functions whose singular mapping manifests as caustic hypersurfaces in control parameter space. By addressing different cross-sections in the higher-dimensional control parameter space, we embed swallowtail and butterfly catastrophes with varying caustic structures in the lower-dimensional transverse field distribution. We systematically analyze these caustics analytically and observe their field distributions experimentally in real and Fourier space. Their spectra can be described by polynomials or expressions with rational exponents capable to form a cusp.

Details about the publication

JournalNew Journal of Physics (New J. Phys.)
Volume19
Page range053004-1-053004-7
StatusPublished
Release year2017 (19/05/2017)
Language in which the publication is writtenEnglish
DOI10.1088/1367-2630/aa6ecd
Link to the full texthttp://iopscience.iop.org/article/10.1088/1367-2630/aa6ecd#
Keywordscaustic; catastrophe theory; nonlinear system; swallowtail catastrophe; butterfly catastrophe; paraxial beams

Authors from the University of Münster

Boguslawski, Martin
Professur für Angewandte Physik (Prof. Denz)
Denz, Cornelia
Professur für Angewandte Physik (Prof. Denz)
Diebel, Falko
Professur für Angewandte Physik (Prof. Denz)
Zannotti, Alessandro
Professur für Angewandte Physik (Prof. Denz)